Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS Goodland, KS

May 20, 2014Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 20, 2014, 7:14 PM MDT for Kit Carson County, Colorado. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2014, 7:14 PM MDT (01:14 UTC)
Expired
May 20, 2014, 8:15 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:42 PM MDTHAIL 1.755 Ene Flagler, CO
May 20, 7:55 PM MDTHAIL 1.752 N Seibert, CO
May 20, 8:25 PM MDTHAIL 1.254 W Stratton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:27 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS53 KGLD 210114
SVRGLD
COC063-210215-
/O.NEW.KGLD.SV.W.0018.140521T0114Z-140521T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 815 PM MDT

* AT 712 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
  THURMAN...AND MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SEIBERT...VONA AND STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 402 AND 420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3955 10316 3957 10251 3921 10260 3931 10316
      3944 10316
TIME...MOT...LOC 0114Z 280DEG 21KT 3944 10315

HAIL...1.50IN
WIND...60MPH

$$

STASSER
2 follow-up statements
016 
WWUS53 KGLD 210136
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT TUE MAY 20 2014

COC063-210215-
/O.CON.KGLD.SV.W.0018.000000T0000Z-140521T0215Z/
KIT CARSON CO-
736 PM MDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KIT CARSON COUNTY UNTIL 815 PM MDT...

AT 733 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF SEIBERT...AND MOVING EAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SEIBERT...VONA AND STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 403 AND 420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 10313 3944 10315 3955 10312 3957 10251
      3921 10260
TIME...MOT...LOC 0136Z 276DEG 33KT 3940 10292

HAIL...1.50IN
WIND...60MPH

$$

STASSER
597 
WWUS53 KGLD 210152
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT TUE MAY 20 2014

COC063-210215-
/O.CON.KGLD.SV.W.0018.000000T0000Z-140521T0215Z/
KIT CARSON CO-
752 PM MDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KIT CARSON COUNTY UNTIL 815 PM MDT...

AT 750 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
VONA...AND MOVING EAST AT 40 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. GOLF BALL SIZE HAIL WAS REPORTED          
5 ENE OF FLAGLER AT 7:42 PM MDT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 402 AND 420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 10313 3944 10315 3955 10312 3957 10251
      3921 10260
TIME...MOT...LOC 0151Z 276DEG 33KT 3938 10274

HAIL...1.50IN
WIND...60MPH

$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:43 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 20, 5:43 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE MAY 20 2014

.UPDATE...
ISSUED AT 536 PM MDT TUE MAY 20 2014

BASED ON RADAR TRENDS AND HRRR...EXPANDED AND INCREASED POPS THIS
EVENING BASICALLY NORTH OF INTERSTATE 70. SUPERCELL IN NORTHEAST
COLORADO WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH SUNSET...BUT
WILL DISSIPATE SOMETIME THIS EVENING AS IT MOVES INTO NORTHWEST
KANSAS. LARGE HAIL UP TO HALF DOLLAR SIZE AND DAMAGING WINDS WILL
BE POSSIBLE...AND IT HAS PRODUCED AN OCCASIONAL ROTATING WALL
CLOUD SO A BRIEF TORNADO CANNOT BE RULED OUT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 219 PM MDT TUE MAY 20 2014

AIR MASS IS RATHER MOIST AND UNSTABLE BELOW 700 MB WITH LOW LEVEL
UPSLOPE IN PLACE BEHIND THE FRONT THAT IS TO OUR SOUTH. PROBLEM IS
THE LEVELS ABOVE ALL THIS. THERE IS LITTLE TO NO LIFT THROUGH JET
LEVEL AS HEIGHTS SLOWLY RISE THROUGH THE NIGHT. ALSO A RATHER
DEEP/VERY DRY EML IS ON TOP OF THE AREA. THIS IS BASICALLY SQUASHING
WHAT IS TRYING TO DEVELOP WHICH IS A RATHER WIDESPREAD FLAT CUMULUS
FIELD.

THE BEST LIFT...MOISTURE...INSTABILITY AND LEAST CAP IS OVER THE
FAR WEST AND NORTHWEST PORTION OF THE AREA THROUGH MID EVENING. SO
KEPT A SLIGHT CHANCE IN THIS AREA. BY 06Z...THE CAP STRENGTHENS
SIGNIFICANTLY AND EXPECT WHATEVER PRECIPITATION THAT WAS AROUND TO
BE DONE. WINDS SHOULD LIGHTEN UP THROUGH THE NIGHT AND IF CLOUD
COVER DECREASES ENOUGH...TEMPERATURES SHOULD HAVE NO PROBLEM WITH
READING DROPPING TO NEAR THE COOLER GUIDANCE.

AS HAS BEEN ADVERTISED THE LAST FEW DAYS...THE FIRST IN A SERIES
OF ACTIVE WEATHER DAYS WILL START ON WEDNESDAY. MOISTURE...LIFT
AND INSTABILITY INCREASE SUBSTANTIALLY OVER WHAT IS AROUND RIGHT
NOW. CONSIDERING THE STRONGER LIFT...LARGE INSTABILITY...AND SIGNIFICANT
SHEAR...SEVERE THUNDERSTORMS LOOK TO BE A GOOD BET WITH ALL THREATS
POSSIBLE. THUNDERSTORMS BEGIN BY MID AFTERNOON. CONTINUED THE
MENTION OF SEVERE THUNDERSTORMS IN THE FORECAST. MODELS ARE ALL
OVER THE PLACE WITH THE THERMAL FIELD. TENDED TO BLEND THE
GUIDANCE WITH A HEDGE TOWARD THE COOLER SIDE CONSIDERING THE THE
EXPECTED INCREASE IN CLOUD COVER AND UPSLOPE COMPONENT OF THE
WIND.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 320 PM MDT TUE MAY 20 2014

THE FOCUS/MAIN CONCERNS FOR THE LONG TERM FORECAST PERIOD ARE SEVERE
WEATHER CHANCES AND POTENTIAL FOR HEAVY RAINS. UPPER LEVEL PATTERN
WILL REMAIN FAVORABLE FOR SEVERE WEATHER WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. WITH THE HEIGHTENED MOISTURE CONTENT OF THE
AIR...THE POTENTIAL EXISTS FOR SOME HEAVY RAINS AND FLASH FLOODING
FROM THURSDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ON
WEDNESDAY. ATMOSPHERE AND WIND PROFILES BECOME MORE FAVORABLE FOR A
FEW TORNADOES DURING THE EARLY EVENING HOURS. WIND SHEAR AND HELICITY
HAVE COME DOWN SOME FROM THE MODEL RUNS YESTERDAY SO AM NOW MORE
PESSIMISTIC ABOUT THE PROBABILITY OF A STRONG TORNADO. CAN NOT RULE
OUT A STRONG TORNADO COMPLETELY WITH THE HIGH AMOUNT OF INSTABILITY
BUT SHEAR AND HELICITY DO NOT LOOK FAVORABLE FOR AN OUTBREAK OF
STRONG TORNADOES. LARGE HAIL...UP TO THE SIZE OF BASEBALLS...AND
DAMAGING WINDS REMAIN POSSIBLE THROUGH THE EVENING AS WELL BEFORE
STORMS CONGEAL INTO SMALL CLUSTERS AND FADE IN INTENSITY.

ON THURSDAY...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED.
THIS IS A SIMILAR SETUP TO WEDNESDAY WITH A STALLED FRONT LINGERING
ALONG HIGHWAY 96 IN EASTERN COLORADO AND WESTERN KANSAS. FOR THIS
DAY...CONVECTION LOOKS TO BE MORE WIDESPREAD. INSTABILITY HAS
INCREASED FROM YESTERDAYS MODEL RUNS FOR THURSDAY WITH SBCAPE OF
2000-3500 J/KG. LARGE HAIL...POSSIBLY SIGNIFICANT WITH HAIL TO THE
SIZE OF BASEBALLS...AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.
A FEW TORNADOES ARE POSSIBLE FOR THURSDAY AS WELL...HOWEVER...WIND
SHEAR AND HELICITY DECREASE FOR THURSDAY AS THE WIND FIELD ALOFT
WEAKENS. WITH WIDESPREAD CONVECTION EXPECTED AND CONVECTION LIKELY
ON WEDNESDAY...THINK THE THREAT OF FLASH FLOODING INCREASES THURSDAY
FOR LOCATIONS WHERE STORMS ARE ABLE TO TRAIN OR WHERE GROUND HAS
BEEN SATURATED FROM WEDNESDAYS CONVECTION. OVERALL...THE FORECAST
CONFIDENCE FOR THURSDAY IS SOMEWHAT LOW DUE TO CONCERNS OVER THE
EVOLUTION OF CONVECTION WEDNESDAY. MODELS SEEM CONFIDENT THE
ATMOSPHERE WILL RECHARGE TO THE SOUTH ALONG THE FRONT SO WILL GO
WITH THIS MODE OF THINKING FOR NOW. THUNDERSTORM OUTFLOWS...AIR
STABILIZED BY WEDNESDAY NIGHTS CONVECTION AND POSSIBLE DAYTIME
STRATUS ARE MAJOR CONCERNS FOR THURSDAY.

FROM FRIDAY THROUGH SUNDAY...SHORTWAVE TROUGHS SWING AROUND THE
STATIONARY UPPER LEVEL LOW...CONTINUING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING. PRECIPITABLE WATER ANOMALIES
APPROACH 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR
THROUGH THE WEEKEND. INCREASED QPF FORECAST AND MAINTAINED MENTION
OF LOCALLY HEAVY RAIN/FLASH FLOODING. THIS WILL LIKELY NOT BECOME A
WIDESPREAD FLOODING EVENT BUT LOCAL PROBLEMS ARE POSSIBLE WHERE
SOILS BECOME SATURATED AND STORMS TRAIN.

THE UPPER LEVEL LOW FINALLY EJECTS ACROSS THE HIGH PLAINS MONDAY
WITH DRYING CONDITIONS TOWARDS THE MIDDLE OF NEXT WEEK. MONDAY
SHOULD BE THE LAST PRECIPITATION CHANCE AS SHORTWAVE RIDGING BUILDS
IN BEHIND THE LOW. WARMER TEMPERATURES...INTO THE MID 80S...RETURN
TUESDAY UNDER CLEARING SKIES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 536 PM MDT TUE MAY 20 2014

AT KGLD...SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM THIS
EVENING...BUT COVERAGE WILL BE LIMITED AND NOT CONFIDENT ENOUGH
THAT IT WILL DIRECTLY IMPACT THE TERMINAL TO MENTION IN THE TAF AT
THIS POINT. OTHERWISE...VFR EXPECTED OVERNIGHT AND WEDNESDAY
MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP WEDNESDAY
AFTERNOON...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

AT KMCK...SLIGHT CHANCE OF A LATE EVENING OR OVERNIGHT SHOWER OR
THUNDERSTORM IF STORMS CAN PERSIST AFTER SUNSET. OTHERWISE...VFR
EXPECTED OVERNIGHT AND WEDNESDAY. STORMS WILL PROBABLY HOLD OFF
UNTIL WEDNESDAY EVENING AT KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...024
SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, May 20, 10:55 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT TUE MAY 20 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT TUE MAY 20 2014 /1155 AM CDT TUE MAY 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING GENERALLY WEST OF HIGHWAY 25. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A TORNADO IS
POSSIBLE...MAINLY OVER YUMA AND KIT CARSON COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A GOOD CHANCE FOR SEVERE WEATHER WEDNESDAY AFTERNOON AND
EVENING AS SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP. THE PRIMARY
THREATS WILL BE LARGE HAIL...SOME 2 INCHES IN DIAMETER AND
LARGER...DAMAGING WINDS AND A FEW TORNADOES. DURING THE LATE
EVENING AND OVERNIGHT HOURS THESE STORMS MAY FORM INTO CLUSTERS
WITH THE PRIMARY THREATS SHIFTING TO LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. GENERAL STORM MOTIONS WILL BE TO THE
NORTH AND NORTHEAST.

ON THURSDAY AND THURSDAY NIGHT...THERE WILL BE ANOTHER GOOD CHANCE OF
SEVERE WEATHER. VERY LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES
WILL BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO REMAIN
A THREAT.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO MONDAY.
A FEW STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:12 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
May 20, 8:26 PM MDTSevere Thunderstorm WarningGLDYuma64 min
May 20, 8:36 PM MDTSevere Thunderstorm WarningGLDKit Carson54 min
May 20, 9:05 PM MDTSevere Thunderstorm WarningGLDKit Carson55 min
May 20, 9:17 PM MDTTornado WarningGLDKit Carson28 min
May 21, 4:24 PM MDTSpecial Weather StatementGLDCheyenne36 min
May 21, 5:05 PM MDTSpecial Weather StatementGLDCheyenne25 min
May 21, 5:35 PM MDTSevere Thunderstorm WarningGLDCheyenne55 min
May 21, 5:44 PM MDTSpecial Weather StatementGLDKit Carson31 min
May 21, 5:47 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.